HIV infection

Information, Symptoms, Treatments and Resources

Blank

HIV/AIDS Treatment Options: An Overview

Rating

Q: How much will HIV treatment cost?

Dr. Hay: Depending on the therapy and drug regimen prescribed, HIV medication costs can reach up to $600 to $1,200 a month. Very few people pay out of pocket for these treatments. HIV/AID care in the U.S. also consist of treatment of opportunistic infections and mental health counseling. All of these health care services are covered by private insurance, Medicare or Medicaid. In those cases where patients are financially unable to deal with these medical costs, writing directly to the pharmaceutical companies can help because the companies often provide patients with free medication. Drug assistance programs for those who can’t

afford treatment are widely available.

A database of some of these programs is available at www.rxassist.org.

 

Q: What are some common side effects and how can patients deal with them?

Dr. Rasheed: Though drugs today have few side effects, some amount of toxicity may occur. The levels and types of side effects will depend on an individual’s genetic makeup and the health of the immune system. That’s why starting treatment at the earliest onset is best. The virus has had little time to  cause damage to the immune system so when drugs are given, they can beat the disease with minimal side effects.

Common HIV drug side effects include nausea, diarrhea and fatigue. However, patients who are infected with both HIV and hepatitis C (which grows in liver cells), are more susceptible to liver-toxicity. Then there are the physical changes that might occur such as lipodystrophy and Wasting-Syndrome. Lipodystrophy meansa redistribution of fatdeposits on certain areas of the body. While somedevelop fat deposits on the abdomen, others have it on the shoulders near the neck. In some cases the face loses its fat layer anddevelops a ‘wasted’ appearance. In addition, weight loss is a serious side effect that must be treated. Wasting syndrome is about losing body mass and this can be life-threatening if not treated on time. Also, certain HIV medications increase cholesterol and triglycerides, causing heart damage.

Boosting the immune system is the best way to deal with side effects. Certain supplements like Interleukin 2 are given intermittently during treatment. Patients are advised to increase their take of foods like kale and spinach, which are natural immune-boosters. Exercise is another very important aspect of keeping immunity healthy.

 

Q: Do side effects differ in men and women?

Dr. Rasheed: Yes they do simply because of the differences in physiological makeup. Hormonal complications might arise in women and bring on early onset of menopausal symptoms. But these complications can’t be generalized.

 

Q: Do young people suffer different side effects of HIV/AIDS medication?

Dr. Belzer: Not really but each medication has different side effects. Protease inhibitors can cause gastrointestinal upset.

Some medications cause dizziness and vivid dreams but most patients either don’t suffer these at all or the effects go away in a few weeks to months. Some drugs cause a yellowing of the eyes which isn’t dangerous but cosmetically can be unacceptable so we then can change the drug to something that has fewer reactions.  Ninety-five percent of patients don’t suffer side effects. For the five percent who do, we switch medications. Most find a regime that suits them completely.

 

Q: Why is medication adherence important in adolescents and what issues may arise from their noncompliance?

Dr. Belzer: Adherence is critical to benefiting from HIV medications. Poor adherence can lead to disease progression and AIDS defining illnesses and for certain medications, can lead rapidly to permanent resistance. Untreated HIV affects physiological growth in young people. Treating the disease is important to ensure their proper development. However many young patients have poor drug adherence. So we try to habituate them to taking medicines on a regular basis by practicing on vitamins. For newly infected young people we use the boosted protease inhibitors. If they stop taking this for a while they can go back on it without problems. But nonadherence by those using non-nucleoside reverse transcriptase inhibitors (NNRIs) might cause the development of drug-resistant strains of HIV.

 

Q: If a person thinks he or she may imminently become exposed to HIV, is there any prophylaxis he or she could take before exposure?

Dr. Belzer: Studies have shown that when people take Truvada on a regular basis they reduce their risk of getting HIV. We know its works but experts aren’t sure how to make it safe for those with poor adherence. People who don’t take Truvada regularly might develop a resistant strain of HIV should they get the disease, and then treating them becomes very difficult.

 

See also:

MedHelp Health Answers